Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 49, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 17, 2020, 5:29 PM MST for Graham County, Greenlee County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2020, 5:29 PM MST (00:29 UTC)
- Expired
- Aug 17, 2020, 6:15 PM MST
- In force
- 46 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 159 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 4239 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
040 WUUS55 KTWC 180029 SVRTWC AZC009-011-180115- /O.NEW.KTWC.SV.W.0049.200818T0029Z-200818T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 529 PM MST Mon Aug 17 2020 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Central Graham County in southeastern Arizona... West central Greenlee County in southeastern Arizona... * Until 615 PM MST. * At 529 PM MST, a severe thunderstorm was located 7 miles west of Morenci, or 9 miles west of Clifton, moving southwest at 25 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional Airport, Pima and Central. This includes the following highways... Route 70 between mile markers 310 and 351. Route 191 between mile markers 119 and 134, and between mile markers 170 and 174. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Wind damage with this storm and possible dense blowing dust will occur before any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. && LAT...LON 3315 10944 3303 10930 3272 10958 3298 11003 TIME...MOT...LOC 0029Z 047DEG 24KT 3305 10944 HAIL...0.88IN WIND...60MPH $$ Meyer
1 follow-up statement
802
WWUS55 KTWC 180110
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
610 PM MST Mon Aug 17 2020
AZC009-011-180116-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-200818T0115Z/
Graham-Greenlee-
610 PM MST Mon Aug 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES WILL EXPIRE AT 615 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds in excess of 45 mph are still possible in the Fort Thomas and
Safford areas.
LAT...LON 3315 10944 3303 10930 3272 10958 3298 11003
TIME...MOT...LOC 0106Z 047DEG 24KT 3291 10962
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:27 PM MST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 17, 2:27 PM MST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 227 PM MST Mon Aug 17 2020 .SYNOPSIS...Thunderstorm coverage today will be reduced across most of southeastern Arizona. Central and western Pima County and areas northeast of Tucson will see the greatest chance of showers and thunderstorms. Some of the storms could be strong with gusty winds, heavy rain, and blowing dust. Excessive heat will continue into the middle portion of this week as strong high pressure remains in the region. A better chance for more widespread thunderstorms are possible by the end of the week. && .DISCUSSION...Thunderstorms are starting to develop over the higher terrain of Graham and Greenlee Counties as well as the mountains of Santa Cruz County. With brisk mid-level flow of around 20 knots from the east to northeast, storms will move fairly quickly toward the southwest. However, as this activity moves into the lower valleys it will be battling a drying trend in the lower atmosphere. Per models and SPC meso analysis, the best MLCAPE is west of Tucson across the T.O. Nation and western Pima County. SPC also has a marginal risk for this area, the primary hazard being strong winds and blowing dust. Near record heat also continues as an Excessive Heat Warning remains in effect for much of Pima and Pinal Counties. The upper high continues to sit over southern NV or northwest AZ on Tuesday and Wednesday maintaining a similar wind regime across our area. One would assume this is a favorable monsoonal pattern, but we continue to fight against a dry moisture profile. This keeps most of the thunderstorm activity over the White Mountains plus whatever isolated precip that survives southwest of there. An uptick in moisture is forecast starting Thursday and beyond as Hurricane Genevieve is forecast to approach and pass southwest of Baja California. Favorable easterly flow still remains across our area and perhaps a gulf surge is a shot in the arm to get more widespread thunderstorms going again. This will help finally knock our high temperatures out of the record-breaking range and back into the more comfortable "above normal" range. && .AVIATION...Valid through 19/00Z. Isolated to scattered TSRA/SHRA through 18/05z mainly NW of a line from KCFT-KSAD-KTUS-KOLS. Cloud bases 9-13k ft above valley floors. Sfc wind gusts 40-50kts with strongest TSRA along with MVFR ceilings and visibilities and mountain obscurations. Otherwise sfc winds ESE under 15kts. TSRA/SHRA again Tuesday afternoon, but a decrease in coverage and intensity is expected. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are forecast through Sunday. The days with the least storm coverage will be Tuesday and Wednesday, with the best chances for storms Friday into the weekend. Temperatures will remain hot through the middle of the upcoming week, lowering several degrees by Friday. 20-foot winds will follow typical diurnal patterns with the exception of the remainder of today and Tuesday when easterly winds are expected. Wind speeds will be less than 15 mph outside of any thunderstorm gusts. Through Thursday, daytime minimum relative humidity will generally be in the 11 to 21 percent range in the valleys and 20 to 30 percent in the mountains, with moderate to good overnight recoveries. Friday into the weekend min RH values will be above 20 percent area wide. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502- 504>506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 17, 2:01 PM MST, 3 hours 28 minutes before
Special Weather Statement National Weather Service Tucson AZ 201 PM MST Mon Aug 17 2020 AZZ509-510-172145- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 201 PM MST Mon Aug 17 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHWESTERN GREENLEE COUNTIES UNTIL 245 PM MST... At 201 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles south of Hannagan Meadow, or 28 miles north of Clifton, moving southwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rose Peak. LAT...LON 3356 10931 3341 10915 3316 10938 3342 10960 TIME...MOT...LOC 2101Z 047DEG 10KT 3344 10931 KD
Special weather statement, Aug 17, 3:28 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Mon Aug 17 2020
AZZ509>511-172330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
328 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
430 PM MST...
At 327 PM MST, Doppler radar was tracking a strong thunderstorm 40
miles north of Safford, moving southwest at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Bylas, Fort Thomas, Point-Of-Pines and Calva.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3353 10982 3348 10981 3347 10978 3348 10975
3352 10973 3351 10967 3291 10996 3322 11042
3344 11022 3345 11018 3346 11017 3346 11001
3355 11000
TIME...MOT...LOC 2227Z 047DEG 21KT 3339 10992
MeyerSpecial weather statement, Aug 17, 4:55 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
455 PM MST Mon Aug 17 2020
AZZ509-510-180100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
455 PM MST Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 600 PM MST...
At 455 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles north of Safford Regional Airport to 9
miles north of Morenci to 9 miles northeast of Clifton. Movement was
southwest at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Safford, Clifton, Thatcher, Solomon, Morenci, Safford Regional
Airport, Pima, Central, Fort Thomas, Three Way and Guthrie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3273 10940 3288 10994 3300 11006 3319 10981
3319 10950 3321 10932 3313 10904 3311 10904
TIME...MOT...LOC 2355Z 050DEG 17KT 3311 10970 3317 10954 3319 10936
3313 10915
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:49 PM MST | Special Weather Statement | TWC | Pinal | 41 min |
| Aug 17, 6:12 PM MST | Dust Storm Advisory | TWC | Pinal | 63 min |
| Aug 17, 6:35 PM MST | Special Weather Statement | TWC | Pinal | 40 min |
| Aug 17, 8:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
| Aug 17, 9:07 PM MST | Special Weather Statement | TWC | 53 min | |
| Aug 17, 9:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.